What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 23, 1:07 PM EST, 49 minutes earlier.
Area forecast discussion, Aug 23, 1:07 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
207 PM EDT Sun Aug 23 2020
.SYNOPSIS...
Warm and humid conditions continue this afternoon into early
next week. Scattered strong thunderstorms are expected this
afternoon and evening and a few Monday afternoon and evening.
But will have better chances of more widespread thunderstorm
activity on Tuesday as a cold front slides through. Strong to
severe storms are possible on Tuesday. Cooler, dry and fall-
like feel expected Wednesday. Unsettled weather returns late in
the week heading into weekend with temperatures and humidity
trending upward.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 PM update...
Scattered strong thunderstorms have already formed in northern
MA. Expected threat for strong and isolated severe thunderstorms
to continue into this evening and expand southward to perhaps
northern CT and northern RI. Downdraft CAPE is very high...near
1000 J/kg, so damaging winds are possible with the storms. Mid
level lapse rates are not terribly shabby...near 6 C/km which
will keep storms going. Will need to watch for possible
development on sea breeze boundary as well, especially in
northeast MA.
Otherwise, it was very warm and humid. Temperatures already hit
93 degrees at BAF and 92 at BDL in the CT River Valley.
Dewpoints were in the mid 60s to near 70.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight:
Any leftover storms should be weakening and/or moving offshore early
tonight. Should see improving conditions as we move into the
midnight/early-overnight hrs. However higher moisture levels in
sustained albeit light SW flow should bring low clouds and fog to
the South Coast and the Cape. This could extend further into the
interior as well, especially in/around areas which receive rain
today. Muggy evening again with lows in the mid 60s to near 70.
Monday:
Broadly cyclonic zonal flow aloft with weak sea-level pressure
pattern again the rule for Monday. Early-day low clouds/mist to burn
off by mid-Monday morning, but Monday should feature a bit more in
the way of cloudiness. Nonetheless still quite warm and humid
conditions to again prevail, which will again foster moderately
strong convective instability values. However lifting mechanisms are
subtle to absent and lack of better convergence may lead to less
shower/storm coverage on Monday than today. Only showed 30-40% PoPs
for showers and storms. Highs in the mid 80s to near 90 in the
interior and in the lower 80s near the coasts.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights
* Warm and muggy Tuesday with chances of showers and
thunderstorms. Strong to severe storms possible as a cold
front slides through.
* Dry and quiet on Wednesday and will feel like autumn, but this
appears to be short lived as temperatures and humidity levels rise
late in the week into next weekend.
* Weather appears to be more unsettled late in the week heading into
the weekend - but details are hazy at this point in time.
Monday night into Tuesday...
Mid level shortwave trough flattens out as it moves through southern
New England Monday Night into early Tuesday. The main focus of this
period is the potent trough located over northern Ontario/James Bay
Monday night which will dig southeastward into the eastern Great
Lakes and northern New England. At the surface a cold front will
slide across the eastern Great Lakes and through southern New
England.
Any shower/storm activity from Monday will be winding down during
the evening as the shortwave slides offshore and as instability
wanes due to the loss of heating.
Main thing that will need to be determined in future updates is the
exact timing/speed the cold front passes through the region. Have
leaned on the ECMWF/GFS/CMC, which are in good agreement and feature
a slower moving cold front versus a very fast NAM. The convective
parameter space does indicate a risk of strong to severe
thunderstorms especially with the slower model solutions. Will see
dew points in the middle to upper 60s ahead of the front.
Instability values will range from roughly 1000-2000 J/kg of MLCAPE
with deep layer shear increasing to 35 to 50 kts. On top of this it
appears that an EML will be moving in from the Upper Midwest. Should
see mid level lapse rates of roughly 6-7 degrees Celsius per km,
which should help sustain updrafts of any thunderstorms that can get
going. Low level lapse rates are around roughly 7-8.5 degrees
Celsius per km and K index values of 25-35. On top of the severe
threat there could be locally heavy downpours as PWATS are around
roughly 1.5 to 1.75 inches. Think the flooding threat should limited
given how dry we have been and storms should be moving along. Could
have a risk of strong gust and hail with thunderstorms as well. The
matches up well with SPCs latest Day 3 Outlook, which has the region
under a Slight Risk.
Increased high temperatures toward the 75th percentile of guidance
as am anticipating W to WNW flow. This will promote downsloping, but
have held off for now from the 90th as the cold front timing and
cloud cover is in question. This results in high temperatures in the
mid to upper 80s across most areas. Could see some lower 90 degrees
readings in the CT River Valley, Merrimack Valley into northern RI.
Will feel muggy with the dew points in the middle to upper 60s.
Tuesday night through Wednesday...
The upper trough slides offshore Tuesday night into early Wednesday,
while a ridge builds from Manitoba into Ontario. At the surface a
Canadian high will nudge into the region from Ontario.
Should have any leftover showers/storms come to an end Tuesday
evening and skies clear. Will feel like autumn with a much cooler
air mass advecting in. Will see sub 10 degree Celsius 850 hPa air
advect into the region with northwesterly flow aloft. Should remain
a bit breezy Tuesday night as the pressure gradient remains tight
over southern New England due to the departing cold front and high
nudging in. Low temperatures cool into the 50s across the region,
with dew points plummeting into the upper 40s and mid 50s.
Fair weather expected on Wednesday across southern New England.
Still may be a bit breezy at times, but will be comfortable with dew
points in the 40s to low 50s. High temperatures will be in the 70s
across the region.
Wednesday night through Saturday...
The ridge over Ontario flattens Wednesday night into early Thursday.
Shortwave trough or the remnants of a thunderstorm complex work its
way southeastward into southern New England on Thursday. Remain
under quasi-zonal flow into early Friday. Uncertain on what will
occur late in the week into the weekend as models begin to interact
with the remnants of Laura. Given the uncertainty in this timeframe
have stuck with the NBM guidance. Still does not appear to be any
washouts until potentially Friday/Saturday.
Do anticipate rising temperatures and humidity levels as flow aloft
shifts from the NW to a W and eventually a SW direction. Looks at
this time that readings will rise into the lower to middle 80s by
Saturday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
19Z update...
This afternoon...High confidence.
VFR except brief IFR in scattered thunderstorms through 02Z.
Greatest coverage mainly along/N of a KBDL-KPYM line. More
isolated/conditional TSRA threat southward from PVD to Cape Cod.
A few TSRA may become severe with wind gusts to 50 kt and hail.
Winds mainly SW 10-15 kt, locally stronger at the Cape airports
where stronger low-level jet could support occasional 20 kt
gusts. Sea breezes and onshore flow along the coast.
Tonight...High confidence.
Any thunderstorms diminish this evening. Will likely have brief
VFR conditions, but expected MVFR to LIFR fog and stratus
tonight especially along the south coast. Any areas where a
shower/storm moves through this afternoon will have a better
opportunity for fog developing. Light SW winds.
Monday: High confidence.
Early-day IFR-LIFR fog and/or stratus burning off soon after
sunrise. Mainly VFR though strong heating will again lead to a
risk for SHRA/TSRA, but coverage may be less than today. SW-WSW
winds 4-8 kt with sea- breezes at BOS.
KBOS Terminal...High confidence in TAF. Sea-breeze around
14-15z, potential time window for VCTS/TSRA ~20-01z.
KBDL Terminal...High confidence in TAF. Potential time window for
VCTS/TSRA ~18-22z.
Outlook /Monday Night through Thursday/...
Monday Night: VFR. Slight chance SHRA, isolated TSRA.
Tuesday: VFR. Breezy. Chance SHRA, chance TSRA.
Tuesday Night through Wednesday: VFR. Breezy.
Wednesday Night: Mainly VFR, with local MVFR possible.
Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA.
&&
.MARINE...
2 PM update...
Most waters should remain below SCA levels and will carry no marine
headlines thru Monday. Could have some stronger SW gusts later today
across the waters in/around Cape Cod, in the low-20s kt range.
Appears too marginal for SCA however. Lighter SWlys anticipated on
Monday (gusts AOB 15 kt). Seas mainly 3 ft or less thru Monday.
Daily chances for afternoon and evening thunderstorms developing
on land then moving over the waters. Will also see vsbys lower
again tonight with fog developing. Vsbys could be as low as
one-quarter mile along the southern waters tonight.
Outlook /Monday Night through Thursday/...
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, isolated thunderstorms,
patchy fog.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, chance of thunderstorms.
Tuesday Night: Winds less than 25 kt. Seas up to 5 ft.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Wednesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...BL/Loconto/Field
NEAR TERM...Field
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...BL/Loconto/Field
MARINE...BL/Loconto/Field
Hazardous weather outlook, Aug 23, 9:40 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1040 AM EDT Sun Aug 23 2020
CTZ002>004-MAZ002>016-026-RIZ001-002-008-240915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Block Island RI-
1040 AM EDT Sun Aug 23 2020
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.
.DAY ONE...Today and tonight.
Scattered strong to isolated severe thunderstorms are expected late
this afternoon into early tonight. Locally damaging winds are the
main hazard, although small hail also is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong to severe thunderstorms are possible on Tuesday ahead of a
strong cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-240915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
504 AM EDT Sun Aug 23 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ017>024-RIZ003>007-240915-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
504 AM EDT Sun Aug 23 2020
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong to severe thunderstorms are possible on Tuesday ahead of a
strong cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Aug 23, 11:07 AM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1207 PM EDT Sun Aug 23 2020
CTZ002>004-MAZ002>019-026-RIZ001>004-232000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Ayer, Foster, Smithfield,
Providence, Coventry, West Greenwich, East Greenwich, Warwick,
and West Warwick
1207 PM EDT Sun Aug 23 2020
...SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE
AFTER 2 OR 3 PM THIS AFTERNOON WITH THE GREATEST RISK IN NORTHERN
MASSACHUSETTS...
Scattered thunderstorms are expected to develop after 2 or 3 pm
this afternoon and continue into early this evening. While the
activity will hit or miss, a few of the storms may become severe.
The main concern is localized straight line wind damage, but an
isolated report of hail or two is also possible. In addition,
heavy rain may result in brief localized urban street flooding.
While the risk for isolated severe weather exists across the
entire region, the greatest potential exists in northern and
northeast Massachusetts.
Lastly, dangerous cloud to ground lightning is possible as well.
Those with outdoor plans should keep an eye to the sky and be
prepared to seek an indoor shelter if threatening weather
approaches.
Frank
Special weather statement, Aug 23, 12:50 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
150 PM EDT Sun Aug 23 2020
MAZ003-231815-
Eastern Franklin MA-
150 PM EDT Sun Aug 23 2020
...STRONG THUNDERSTORM IN FRANKLIN COUNTY...
At 149 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montague, or near Greenfield, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Greenfield, Orange, Deerfield, Montague, Northfield, Erving, Gill,
New Salem, Wendell and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4253 7258 4261 7259 4265 7230 4252 7230
TIME...MOT...LOC 1749Z 266DEG 16KT 4258 7248
Frank
Special weather statement, Aug 23, 1:17 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
217 PM EDT Sun Aug 23 2020
MAZ003-004-231900-
Eastern Franklin MA-Northern Worcester MA-
217 PM EDT Sun Aug 23 2020
...STRONG THUNDERSTORM IN EASTERN FRANKLIN COUNTY...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wendell, or near Orange, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Orange, Athol, Winchendon, Montague, Templeton, Barre, Hubbardston,
Northfield, Erving, Phillipston, Gill, Royalston, Petersham, New
Salem, Wendell and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4252 7248 4262 7249 4268 7210 4245 7206
TIME...MOT...LOC 1817Z 266DEG 15KT 4257 7239
Frank
Special weather statement, Aug 23, 1:36 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
236 PM EDT Sun Aug 23 2020
MAZ005>007-231915-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
236 PM EDT Sun Aug 23 2020
...STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINFALL APPROACHING
ESSEX AND MIDDLESEX COUNTY IN MASSACHUSETTS...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salem, moving east at 10 mph.
Penny size hail and wind gusts up to 50 mph will accompany this
storm. This storm has a history of producing 50 mph winds and 4
inches per hour rainfall rate in Southern New Hampshire.
Locations impacted include...
Lawrence, Haverhill, Methuen, Dracut, North Andover, Newburyport,
Amesbury, Ipswich, Salisbury, Georgetown, Boxford, Newbury,
Groveland, Merrimac, Topsfield, Rowley and West Newbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough
to produce minor damage, such as a few downed branches. Do not drive
through flooded roadways.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4265 7090 4271 7128 4274 7124 4274 7118
4279 7118 4282 7115 4282 7113 4281 7107
4286 7103 4287 7097 4289 7093 4289 7090
TIME...MOT...LOC 1834Z 272DEG 11KT 4280 7121
ChaiNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916266, 916267, 916270, 916272, 916273, 916274, 916275, 916276, 916277, 916278, 916279, 916280, 916257, 916281, 916282, 916258, 916284, 916259, 916260, 916285, 916286, 916287, 916288, 916319, 916289, 916290, 916325, 916326, 916292, 916295, 916261, 916327, 916323, 916320, 916321, 916328, 916324, 916298, 916300, 916301, and more.